A Network Reliability Approach to Optimal Decomposition of Design Problems

[+] Author and Article Information
N. F. Michelena, P. Y. Papalambros

Department of Mechanical Engineering and Applied Mechanics, The University of Michigan, 2250 G. G. Brown Bldg., Ann Arbor, MI 48109-2125

J. Mech. Des 117(3), 433-440 (Sep 01, 1995) (8 pages) doi:10.1115/1.2826697 History: Received August 01, 1994; Revised February 01, 1995; Online December 11, 2007


Methods for solving partitioned mathematical programming problems require that an appropriate structure suitable for decomposition be identified. This first step consists of identifying linking variables that effect independent subproblems coordinated by a master problem. This article presents a network reliability-based solution of the optimal decomposition problem that avoids subjective criteria to identify linking variables and partitions. The relationships among design variables are modeled as the processing units of a network. The design variables themselves are modeled as the communication links between these units. The optimal decomposition is attained by minimizing the network reliability while maximizing the number of operating links.

Copyright © 1995 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In